[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1967

Accidental Heparinization of a Newborn Infant

Author Affiliations

San Francisco
From the Department of Pediatrics, University of California San Francisco Medical Center, and the San Francisco General Hospital, San Francisco.

Am J Dis Child. 1967;114(3):313-319. doi:10.1001/archpedi.1967.02090240127014
Abstract

IN THE NEWBORN period, the elimination of certain drugs may be hampered by the immaturity of the hepatic excretory and detoxifying function or by limited renal excretory capability. There may be an "alteration of the therapeutic response in the form of accentuation of toxicity or prolongation and intensification of the therapeutic effect."1,2 Although the accidental administration of toxic doses of heparin to the pediatric patient has been the subject of two recent articles,3,4 this potential hazard does not seem to be generally appreciated. The purpose of this paper is to alert the pediatrician to the danger of heparin, particularly in the neonatal period. The following is a description of our experience with a neonate who was inadvertently given excessive doses of heparin.

Report of a Case  This 3 kg (7 lb) girl infant was the product of a full-term uncomplicated gestation and apparently uneventful delivery, except for polyhydramnios.

First Page Preview View Large
First page PDF preview
First page PDF preview
×